Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 186, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2008, 3:19 PM EDT for 4 counties in South Carolina. It was in force for 41 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2008, 3:19 PM EDT (19:19 UTC)
- Expired
- Jul 21, 2008, 4:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Calhoun County, SC, Lexington County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 26 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:25 PM EDT | TSTM WND DMG | Pelion, SC | TREES DOWN ON EDMUNDS HIGHWAY NEAR PELION. |
| Jul 21, 3:28 PM EDT | TSTM WND DMG | 5 Nne Pelion, SC | TREES DOWN AT THE INTERSECTION OF HIGHWAY 6 AND HIGHWAY 302. |
| Jul 21, 3:30 PM EDT | TSTM WND DMG | Gaston, SC | POWERLINES DOWN ON HIGHWAY 321 NEAR GASTON BLOCKING ROADWAY. |
| Jul 21, 3:40 PM EDT | HAIL 0.5 | Pelion, SC | |
| Jul 21, 3:49 PM EDT | TSTM WND DMG | North, SC | LAW ENFORCEMENT REPORTED TREES DOWN IN NORTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1932 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 211919 SVRCAE SCC003-017-063-075-212000- /O.NEW.KCAE.SV.W.0186.080721T1919Z-080721T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 319 PM EDT MON JUL 21 2008 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA NORTHWESTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA NORTHEASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 400 PM EDT * AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF GASTON...OR ABOUT 7 MILES SOUTH OF RED BANK...AND MOVING SOUTHEAST AT 10 MPH. * SOME COMMUNITIES IN THE WARNING AREA INCLUDE PELION...WAGENER... WOODFORD...SWANSEA...SALLEY...PERRY AND NORTH. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. LAT...LON 3386 8157 3392 8116 3372 8078 3347 8140 TIME...MOT...LOC 1919Z 325DEG 9KT 3382 8121 $$ AWP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:50 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 21, 1:50 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT MON JUL 21 2008
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION WEDNESDAY...BRINGING WITH
IT ANOTHER CHANCE FOR PRECIP.
&&
.NEAR TERM /THROUGH TONIGHT/...
AIRMASS MODERATELY UNSTABLE THIS AFTERNOON. RADAR INDICATING
ISOLATED THUNDERSTORMS DEVELOPING NORTHWEST OF CAE. THESE STORMS
MAY DEVELOP TO THE SOUTHEAST DURING THE NEXT FEW HOURS. BEST
INSTABILITY APPEARS TO BE ACROSS THE PIEDMONT AND NORTH MIDLANDS.
ANY THUNDERSTORMS SHOULD DISSIPATE AFTER SUNSET AND EXPECT MOSTLY
CLEAR CONDITIONS OVERNIGHT. TEMPERATURES SLIGHTLY WARMER THAN LAST
NIGHT.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
MORE DEFINED PIEDMONT SURFACE TROUGH TUESDAY...SHOULD BE A LITTLE
WARMER WITH WEAK WARM ADVECTION NOTED. WILL ISSUE HEAT ADVISORY
WITH HEAT INDEX VALUES LIKELY 105 IN THE AFTERNOON. APPEARS
SLIGHTLY COOLER ALOFT SO EXPECT AIRMASS TO BE A LITTLE MORE
UNSTABLE. WITH AN INCREASE IN LOW LEVEL MOISTURE AND INSTABILITY
EXPECT AN INCREASE THREAT OF AFTERNOON THUNDERSTORMS. BETTER
CHANCE OF THUNDERSTORMS WEDNESDAY AS UPPER TROUGH AMPLIFIES IN THE
EASTERN STATES. LOW LEVEL MOISTURE INCREASES AHEAD OF APPROACHING
SURFACE COLD FRONT. BETTER LOW LEVEL CONVERGENCE EXPECTED ACROSS
THE REGION WITH LEE SIDE SURFACE TROUGH SETTING UP IN THE
MIDLANDS. SREF SUPPORTS HIGH CHANCE POPS.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
AT THIS TIME...NO SIGNIFICANT CHANGES WERE MADE TO THE LONG TERM
FORECAST. UPPER LEVEL TROUGH OVER THE EASTERN U.S. FROM WEDNESDAY
INTO THE WEEKEND AS WEAK COLD FRONT APPROACHES FROM THE OHIO
VALLEY. MODELS IN GENERAL KEEP FRONT JUST NORTHWEST OF THE AREA
THROUGH THE EXTENDED PERIOD...ALTHOUGH SURFACE TROUGH MAY SHIFT
EAST OF THE AREA THURSDAY WITH DRIER AIR ADVECTING INTO THE REGION NOTED.
HOWEVER...ENSEMBLES SUPPORT LOW CHANCE POPS THROUGH MOST OF THE
PERIOD. TEMPS CLOSE TO NORMAL.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
WARM UNSTABLE AIRMASS REMAINS OVER THE STATE WITH WEAK SURFACE
TROUGH DRAPED ACROSS THE EASTERN PORTIONS OF THE STATE. GIVEN THAT
THE SHORT TERM MODELS ARE INDICATING THAT LEVEL OF FREE CONVECTION
IS AROUND 8000 FT...THINK THUNDERSTORM DEVELOPMENT THIS AFTERNOON
WILL BE RATHER LIMITED. GENERALLY VFR CONDITIONS THROUGHOUT THE TAF
PERIOD WITH SOME MVFR FOG POSSIBLE AROUND 08Z-12Z TUESDAY MAINLY IN
LOW LYING AREAS AND NEAR RIVERS. AT THIS TIME...RISK OF STORMS WILL
AGAIN BE LOW FOR TUESDAY AFTERNOON DUE IN PART TO LEVEL OF FREE
CONVECTION NEAR 8000 FT.
EXTENDED OUTLOOK...SOME MVFR CONDITIONS POSSIBLE IN VCNTY OF
SCATTERED DIURNAL SHOWERS AND STORMS WEDNESDAY THROUGH SATURDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY FROM 1 PM TO 7 PM EDT TUESDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...HEAT ADVISORY FROM 1 PM TO 7 PM EDT TUESDAY FOR GAZ040-063>065-
077.
&&Hazardous weather outlook, Jul 21, 3:59 AM EDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 359 AM EDT MON JUL 21 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220800- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 359 AM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 21, 2:48 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 1 SE CHAPIN 34.15N 81.34W
07/21/2008 LEXINGTON SC EMERGENCY MNGR
TWO REPORTS OF POWER LINES DOWN IN THE CITY OF CHAPIN.
&&
FPWLocal storm report, Jul 21, 3:04 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
304 PM EDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND DMG BATESBURG 33.91N 81.55W
07/21/2008 LEXINGTON SC LAW ENFORCEMENT
LARGE TREES DOWN IN THE CITY OF BATESBURG. POWER POLE
DOWN IN LEESVILLE.
&&
FWLocal storm report, Jul 21, 3:05 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG IRMO 34.09N 81.19W
07/21/2008 RICHLAND SC LAW ENFORCEMENT
POWER POLE DOWN IN THE CITY OF IRMO.
&&
FWLocal storm report, Jul 21, 3:18 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
318 PM EDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND DMG 5 SSW SILVERSTREET 34.15N 81.74W
07/21/2008 SALUDA SC EMERGENCY MNGR
2 TREES DOWN ON HIGHTOWER RD AND HORSE CREEK RD.
&&
FPWThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:03 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 42 min |
| Jul 21, 2:23 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 52 min |
| Jul 21, 2:34 PM EDT | Heat Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 25 hr |
| Jul 21, 2:42 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 48 min |
| Jul 21, 2:46 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 44 min |
| Jul 21, 2:53 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 52 min |
| Jul 21, 3:07 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 38 min |
| Jul 21, 3:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 47 min |
| Jul 21, 3:38 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland, Sumter | 52 min |
| Jul 21, 3:54 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Orangeburg and 2 more | 51 min |
| Jul 21, 4:22 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 38 min |
| Jul 21, 4:52 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.